Local Meniere's Disease sufferer diagnosed after sudden case of vertigo

KMBZ Cover Story Follow-Up

Kara Marxer
April 20, 2018 - 6:18 am
Categories: 

Kellie Heckerson has dealt with ringing in her ears for years, but when new symptoms suddenly appeared one day, she knew something was really wrong. 

In a Friday Morning Follow-Up to our Cover Story on hearing loss, Heckerson told KMBZ how she figured out she has Meniere's Disease and how other environmental conditions can cause hearing loss.

Heckerson noticed one day that the ringing in her ears was combined with muffled sounds, then dizziness.

"You're like, I do not know what is wrong with me, why can I not stand up?" Heckerson remembers. "I had to have my brother come pick me up to take me home because I did not know what was going on."

A doctor referred Heckerson to an Ear, Nose and Throat specialist at the University of Kansas Hospital. That's when she learned she had Meniere's, triggered by her seasonal allergies.

"So they sent me to an allergist and I got allergy shots for almost four years," Heckerson said. "I take allergy medicine year round and that stopped my attacks."

Heckerson said she was lucky that she was able to figure out the cause of her sudden vertigo. She now serves as an advocate for patients to do their homework and push doctors for answers. She is also the daughter of longtime KMBZ anchor Noel Heckerson.

Aging and loud noises are not the only causes of hearing loss. 

Most people know that prolonged exposure to noise can cause profound hearing loss, but another major cause may be in their medicine cabinets.

Some powerful intravenous antibiotics and chemotherapy medications can kill off hair cells in the inner ear, causing hearing loss, said Dr. Robert Cullen at St. Luke's Midwest Ear Institute.

"In the grand scheme of things, we take that risk and accept that risk for the benefits of the life-saving therapy that they provide," Dr. Cullen said.

Some over-the-counter drugs, like aspirin or ibuprofen, can cause ear trouble, but should not cause permanent damage.

"Taken in high enough doses they can cause ringing in the ear" Dr. Cullen said. "That ringing typically improves when you stop taking those medications."

Medically-caused hearing loss is rare, Dr. Cullen said. 

Comments ()